Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2019, 6:49 PM MDT for Hamilton County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 6:49 PM MDT (00:49 UTC)
- Expired
- Aug 1, 2019, 7:13 PM MDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:51 PM MDT | TSTM WND GST 50 | 1 Nnw Coolidge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
446
WUUS53 KDDC 020049
SVRDDC
KSC075-020145-
/O.NEW.KDDC.SV.W.0255.190802T0049Z-190802T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
649 PM MDT Thu Aug 1 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Hamilton County in southwestern Kansas...
* Until 745 PM MDT.
* At 648 PM MDT, a severe thunderstorm was located near Coolidge,
moving north at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 10205 3826 10204 3826 10189 3799 10193
3799 10205
TIME...MOT...LOC 0048Z 195DEG 13KT 3807 10202
HAIL...1.00IN
WIND...70MPH
$$
JJOHNSON2 follow-up statements
207
WWUS53 KDDC 020059
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
659 PM MDT Thu Aug 1 2019
KSC075-020145-
/O.CON.KDDC.SV.W.0255.000000T0000Z-190802T0145Z/
Hamilton KS-
659 PM MDT Thu Aug 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...
At 659 PM MDT, a severe thunderstorm was located near Coolidge,
moving north at 15 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3824 10205 3826 10204 3826 10189 3799 10193
3799 10205
TIME...MOT...LOC 0059Z 195DEG 13KT 3811 10201
HAIL...0.88IN
WIND...70MPH
$$
JJOHNSON274
WWUS53 KDDC 020113 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
713 PM MDT Thu Aug 1 2019
KSC075-020123-
/O.CAN.KDDC.SV.W.0255.000000T0000Z-190802T0145Z/
Hamilton KS-
713 PM MDT Thu Aug 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3824 10205 3826 10204 3826 10189 3799 10193
3799 10205
TIME...MOT...LOC 0113Z 195DEG 13KT 3816 10199
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:44 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 1, 5:44 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 644 PM CDT Thu Aug 1 2019 ...Updated Aviation Section... .SHORT TERM...(This evening through Friday) Issued at 253 PM CDT Thu Aug 1 2019 Another convectively active evening is expected with a couple of areas of risk. Initially, the NMM/HRRR has shown potential for a couple of storms to develop near the convergence zone of this morning's outflow and the weak stationary boundary straddles across southwest Kansas - somewhere east of highway 283 near Dodge CIty, with storm motions moving southeast (Pratt/Medicine Lodge) though the early evening. Secondly, west central Kansas heading into the mid evening may see strong to severe outflow wind from linear or clusters of convection heading out of eastern Colorado. Rain showers and thunderstorms earlier this morning across the south central counties probably wetted and left residual cloud cover enough to slow the heating in the are where the heat advisory is still posted. Plenty of time for recovery this afternoon with additional surface moisture to help drive up apparent temperatures late this afternoon. The mid level wave responsible or convection later this evening will be driven eastward through the state though early Friday morning, likely meaning additional showers and isolated thunderstorms to start the day Friday. A cold front should be pushed completely though our western and central Kansas by Friday evening. .LONG TERM...(Friday night through Thursday) Issued at 310 PM CDT Thu Aug 1 2019 ECMWF keeps the upper 594 dm 500 mb high anchored across the central and southern Rockies, with some flattening possible by the Monday evening /Monday night timeframe by northwest flow shortwave. The cooler temperatures which should be brought on to start the weekend will gradually warm into the mid 90s again by the end of the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 641 PM CDT Thu Aug 1 2019 At the time of this TAF issuance, thunderstorms were developing along a boundary west of GCK. It is expected these storms will remain far enough west of GCK such that VCTS or prevailing thunderstorms will not be necessary this evening at GCK, but we will continue to monitor for possible amendment. The only other terminal of concern for convection will be HYS later on tonight, and there is a high enough probability to warrant VCTS for a few hours at HYS, generally 05-08Z time frame. DDC and LBL should be convection-free through this period. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 93 67 84 / 0 10 20 10 GCK 69 91 64 85 / 20 10 20 10 EHA 69 92 65 88 / 20 20 40 10 LBL 71 93 66 86 / 0 10 30 10 HYS 70 86 65 81 / 40 40 50 20 P28 75 96 68 85 / 10 20 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ088>090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Umscheid
Hazardous weather outlook, Aug 1, 2:08 AM MDT, 16 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 308 AM CDT Thu Aug 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 AM CDT Thu Aug 1 2019 /208 AM MDT Thu Aug 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hot temperatures will continue Thursday afternoon. While northeast zones will be several degrees cooler than Wednesday, temperatures of 100 to 106 will be common elsewhere, with the hottest temperatures near the Oklahoma border. Higher dewpoints will support heat indices in the 105 to 108 degree range this afternoon across Clark, Comanche and Barber counties where a heat advisory is in effect from noon to 8 pm CDT. Thunderstorms in northeast Colorado this evening will likely approach the northwest zones in a weakened state late this evening toward midnight. Some of these storms will pose a limited risk for strong outflow winds and small hail before diminishing. This wind and hail is risk is highest along and north of K-96 tonight. Day 1 Hazards ------------- * Thunderstorm wind: Limited risk * Hail: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Milder temperatures are expected Friday and Saturday reducing the heat risk. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible north of K-96 tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, Aug 1, 5:19 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
619 PM CDT Thu Aug 1 2019
KSZ061-074-020000-
Stanton KS-Hamilton KS-
619 PM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 700 PM CDT/600 PM MDT/...
At 618 PM CDT/518 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Manter, moving north at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Hamilton and northwestern Stanton Counties.
LAT...LON 3788 10204 3794 10203 3786 10171 3757 10188
3761 10204
TIME...MOT...LOC 2318Z 197DEG 10KT 3769 10197
JJOHNSONSpecial weather statement, Aug 1, 5:28 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 628 PM CDT Thu Aug 1 2019 KSZ061-062-020000- Kearny KS-Hamilton KS- 628 PM CDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES UNTIL 700 PM CDT/600 PM MDT/... At 628 PM CDT/528 PM MDT/, Doppler radar was tracking a strong thunderstorm very near Kendall, moving northeast at 5 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. LAT...LON 3774 10150 3774 10178 3807 10162 3807 10121 TIME...MOT...LOC 2328Z 210DEG 6KT 3795 10152 JJOHNSON
Special weather statement, Aug 1, 5:58 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 658 PM CDT Thu Aug 1 2019 KSZ061-062-020045- Kearny KS-Hamilton KS- 658 PM CDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/... At 658 PM CDT/558 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Holly to near Lakin. Movement was north at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Lakin, Syracuse, Deerfield, Coolidge and Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3826 10204 3814 10110 3774 10118 3774 10204 TIME...MOT...LOC 2358Z 199DEG 19KT 3793 10213 3792 10130 JJOHNSON
Local storm report, Aug 1, 6:40 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 3 W GARDEN CITY 37.98N 100.92W
07/31/2019 FINNEY KS LAW ENFORCEMENT
KHP REPORTED A SEMI TRAILER BLOWN OVER IN
THE 1700 BLOCK OF NORTH ANDERSON RD. GARDEN
CITY KS.
&&
JRJLocal storm report, Aug 1, 6:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
08/01/2019 M47 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:19 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Aug 1, 7:21 PM MDT | Special Weather Statement | DDC | Kearny | 24 min |
| Aug 2, 5:41 PM MDT | Special Weather Statement | DDC | Stevens | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.